Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 20, 2007, 5:54 AM CDT for Codington County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2007, 5:54 AM CDT (10:54 UTC)
- Expired
- Sep 20, 2007, 6:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Codington County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:00 AM CDT | HAIL 1.75 | 6 E Henry, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 201053
SVRABR
SDC029-201130-
/O.NEW.KABR.SV.W.0201.070920T1054Z-070920T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT THU SEP 20 2007
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF WATERTOWN...
* UNTIL 630 AM CDT
* AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF SANDY SHORE STATE PARK...OR
11 MILES SOUTHWEST OF WATERTOWN...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SANDY SHORE STATE PARK AND WATERTOWN AROUND 600 AM CDT...
FLORENCE AROUND 605 AM CDT...
RAUVILLE AROUND 610 AM CDT...
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4482 9732 4497 9748 4517 9717 4516 9708
4505 9688
TIME...MOT...LOC 1054Z 232DEG 41KT 4489 9731
$$
PARKIN2 follow-up statements
000
WWUS53 KABR 201113
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 AM CDT THU SEP 20 2007
SDC029-201130-
/O.CON.KABR.SV.W.0201.000000T0000Z-070920T1130Z/
CODINGTON SD-
613 AM CDT THU SEP 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN CODINGTON COUNTY...
AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF RAUVILLE...OR 9 MILES
NORTH OF WATERTOWN...MOVING NORTHEAST AT 45 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4493 9711 4508 9730 4510 9729 4512 9724
4517 9718 4516 9715 4516 9708 4505 9688
TIME...MOT...LOC 1113Z 226DEG 43KT 4508 9711
$$
PARKIN000
WWUS53 KABR 201128
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 AM CDT THU SEP 20 2007
SDC029-201138-
/O.EXP.KABR.SV.W.0201.000000T0000Z-070920T1130Z/
CODINGTON SD-
628 AM CDT THU SEP 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON COUNTY
EXPIRES AT 630 AM CDT...
AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4493 9711 4508 9730 4510 9729 4512 9724
4517 9718 4516 9715 4516 9708 4505 9688
TIME...MOT...LOC 1128Z 226DEG 43KT 4520 9693
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:36 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 20, 5:36 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 536 AM CDT THU SEP 20 2007 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY INTO EARLY THIS EVENING...ALONG WITH TEMPERATURES. PRESENTLY SURFACE LOW PRESSURE IS DEEPENING IN A LEE OF THE ROCKIES SURFACE TROF OVER THE WESTERN DAKOTAS. A WARM FRONT IS ALSO DEVELOPING AND SLOWLY WORKING NORTHWARD INTO THE FORECAST AREA. THUNDERSTORMS HAVE DEVELOPED OFF AND ON SINCE LATE LAST EVENING...AND SEVERAL THUNDERSTORMS EARLY THIS MORNING HAVE STRENGTHENED TO SEVERE LEVELS WITH LARGE HAIL THE PRIMARY CONCERN. PLENTIFUL LOW LEVEL MOISTURE IS NOTED SURGING NORTHWARD INTO THE FORECAST AREA AS DEWPOINTS ARE RISING RAPIDLY THROUGH THE 50S AT THIS TIME. WITH TWO DISTINCT JET MAXIMA EXPECTED TO LINK ARMS TODAY AND ENHANCE UPPER LEVEL DIVERGENCE/LIFT NEEDED FOR FURTHER CONVECTIVE DEVELOPMENT...HAVE CONTINUED WITH THE WX/POPS MENTION OF SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST CONCENTRATION OF POPS OVER THE EASTERN FORECAST ZONES TODAY WHERE THE BEST LIFT/FORCING/MOISTURE ADVECTION WILL BE ONGOING TODAY. THERE REMAINS THE POTENTIAL FOR TORNADIC SUPERCELL THUNDERSTORM DEVELOPMENT ALONG THIS SUBTLE WARM FRONTAL BOUNDARY FEATURE AS WELL AS ANY OF THE OUTFLOW BOUNDARIES STILL LAYING AROUND THIS AFTERNOON FROM THE CONVECTION THIS MORNING. THE SHEAR AND INSTABILITY PROFILES CERTAINLY SUPPORT LARGE HAIL AND ISOLATED TORNADOES TODAY INTO THIS EVENING ACROSS THE FAR EASTERN FORECAST ZONES. THE THREAT FOR SUCH THUNDERSTORMS DEPENDS ON THE DEGREE OF WARM UP TODAY AS SCT-BKN LOW CLOUDS ARE EVIDENT ON THE REGIONAL SATELLITE PICS THIS MORNING...MOVING NORTH INTO THIS FORECAST AREA. EVEN WITH STORM SPEEDS OF 35 TO 50 MPH THIS MORNING...MANY AREAS HAVE RECEIVED RADAR ESTIMATES OF 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS. IF ANOTHER ROUND OF STORMS FORM LATER THIS AFTERNOON/EVENING...FLASH FLOODING POTENTIAL WOULD CERTAINLY BE A BIT HIGHER THAN IT HAS BEEN THIS MORNING. THE BEST LIFT/FORCING ALL LOOKS TO PUSH EAST OF THIS AREA BY MIDNIGHT TONIGHT. ASIDE FROM A BRIEF PERIOD OF MID-LEVEL LIFT...LATE TONIGHT/EARLY FRIDAY...DIRECTLY ASSOCIATED WITH A POTENT UPPER LOW MOVING ALONG THE INTERNATIONAL BORDER TONIGHT INTO FRIDAY...THE FORECAST AREA SHOULD REMAIN DRY WITH HIGH PRESSURE AT THE SURFACE AND ALOFT RESUMING DOMINANCE OF THE WEATHER PATTERN OVER THIS FORECAST AREA. WAA SEQUENCE HAS BEGUN AND WILL CONTINUE INTO THE TONIGHT PERIOD BEFORE A STRONG COLD FRONT BLASTS THROUGH THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE DEGREE OF WARMING TODAY WILL BE A FUNCTION OF LOW LEVEL CLOUDINESS WHICH IS CONTINUING TO STREAM NORTH INTO THE STATE THIS MORNING. THE COLD FRONT SHOULD BE CLEAR OF THE FORECAST AREA BY 15Z FRIDAY. REMARKABLE PERIOD OF CAA FOLLOWS ON THE HEELS OF THE COLD FROPA...AND EXPECTING WINDS TO BE PUSHING WIND ADVISORY CRITERIA LATE THURSDAY NIGHT THROUGH MID-DAY ON FRIDAY. TRENDED TEMPERATURES DOWN ON FRIDAY SUBSTANTIALLY GIVEN THE DEGREE OF COOLING EXPECTED /925HPA TEMPS TOPPING OUT AROUND 15C/. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES SUNDAY AND MONDAY. EARLY SATURDAY...A LARGE UPPER LEVEL CUTOFF LOW WILL BE OVER CALIFORNIA WITH A TROUGH PUSHING ONTO THE WEST COAST OF CANADA...AND A RIDGE WILL BE OVER THE SOUTHERN AND SOUTHEASTERN UNITED STATES. THE CUTOFF LOW WILL MERGE WITH THE NORTHWEST TROUGH DURING THE DAY SATURDAY AND BECOMES ONE LARGE TROUGH WEST OF THE ROCKIES. THE HIGH BUILDS OVER THE EAST...WITH SOUTHWEST FLOW SETTING UP OVER THE PLAINS. THE WESTERN TROUGH SLIDES EAST TO BECOME CENTERED OVER THE ROCKIES SUNDAY...WITH A SHORTWAVE SLIDING ACROSS THE CWA SUNDAY NIGHT. THE TROUGH WEAKENS AND PUSHES ACROSS THE PLAINS MONDAY...WITH WEAK TO MODERATE PVA REMAINING OVER EASTERN SOUTH DAKOTA. THE TROUGH CONTINUES EAST ON TUESDAY WITH NEARLY ZONAL TO SLIGHTLY NORTHWEST FLOW OVER THE UPPER MIDWEST...AND WEAK RIDGING SLIDING OVER THE AREA WEDNESDAY. AT THE SURFACE...HIGH PRESSURE WILL BE SOUTH AND EAST OF THE REGION EARLY SATURDAY...WITH A TROUGH OVER EASTERN MONTANA. THE HIGH PUSHES EAST AND THE LOW INTENSIFIES AND TRACKS TO WESTERN NORTH DAKOTA...WITH A TROUGH OVER THE WESTERN HIGH PLAINS. THIS SYSTEM PUSHES EAST ON SUNDAY WITH THE COLD FRONT REACHING THE WESTERN CWA SUNDAY EVENING...AND MOVING THROUGH THE REST OF THE CWA BY MORNING. THE FRONT CONTINUES EAST ON MONDAY...THEN HIGH PRESSURE SLIDES OVER THE PLAINS MONDAY NIGHT AND REMAINS THE DOMINANT FEATURE THROUGH THE END OF THE PERIOD. WILL KEEP A SLIGHT CHANCE TO CHANCE POP GOING SUNDAY THROUGH THE DAY MONDAY WITH THE FRONT MOVING THROUGH...THEN DRY FROM MONDAY NIGHT ON. TEMPERATURES ON SATURDAY AND SUNDAY LOOK TO BE ABOVE NORMAL AS DECENT WAA WILL BE IN PLACE AHEAD OF THE APPROACHING FRONT. ONCE THE FRONT MOVES THROUGH...H85 TEMPS QUICKLY FALL FROM THE UPPER TEENS INTO THE SINGLE DIGITS...AND DO NOT LOOK TO RECOVER UNTIL POSSIBLY THE VERY END OF THE PERIOD. THEREFORE...LOOKING AT HIGHS IN THE 80S SATURDAY AND SUNDAY...THEN ONLY IN THE MID 60S TO LOWER 70S MONDAY THROUGH WEDNESDAY. && .AVIATION... SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND EASTERN CWA THIS MORNING. CIGS AND VSBYS MAY FALL INTO THE IFR CATEGORY UNDER THE STRONGER STORMS...WITH HAIL ALSO POSSIBLE. THE WESTERN HALF OF THE CWA WILL SEE A SCT-BKN DECK OF CLOUDS AROUND 5K FEET PUSH THROUGH DURING THE MORNING. THE AFTERNOON WILL SEE THE CHANCE OF THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF THE CWA...WITH A GOOD CHANCE FOR SEVERE STORMS ACROSS NORTHEAST CWA...MAINLY AFFECTING K8D3. & .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...PARKIN AVIATION...PARKIN
Hazardous weather outlook, Sep 20, 5:50 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 550 AM CDT THU SEP 20 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 550 AM CDT THU SEP 20 2007 /450 AM MDT THU SEP 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TODAY INTO THIS EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL COME ALONG AND EAST OF A LINE FROM GANN VALLEY TO LEOLA...WITH LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS AND PERHAPS EVEN A TORNADO OR TWO ALL POSSIBLE TYPES OF SEVERE WEATHER TODAY. PAY CLOSE ATTENTION TO THE UNFOLDING WEATHER CONDITIONS TODAY...AS HAZARDOUS WEATHER COULD DEVELOP RATHER QUICKLY. ONE OTHER CONCERN THIS AFTERNOON...FLASH FLOODING POTENTIAL. THUNDERSTORMS THIS MORNING HAVE PUT DOWN A RATHER LARGE BLANKET OF HEAVY RAINFALL ACROSS THE EASTERN PORTION OF THE FORECAST AREA...AND ANY ADDITIONAL HEAVY RAINFALL THIS AFTERNOON OR THIS EVENING MAY MAKE FLASH FLOODING A LITTLE EASIER TO COME BY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:54 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 37 min |
| Sep 20, 1:42 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 33 min |
| Sep 20, 2:09 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 36 min |
| Sep 20, 2:48 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 57 min |
| Sep 20, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 39 min |
| Sep 20, 3:42 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 63 min |
| Sep 20, 3:57 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 48 min |
| Sep 20, 4:16 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 44 min |
| Sep 20, 4:36 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Spink | 54 min |
| Sep 20, 4:41 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 49 min |
| Sep 20, 4:55 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 37 min |
| Sep 20, 5:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 28 min |
| Sep 20, 5:29 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 31 min |
| Sep 20, 5:42 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 33 min |
| Sep 20, 6:17 AM CDT | Severe Thunderstorm Warning | ABR | Day | 28 min |
| Sep 20, 6:36 AM CDT | Flash Flood Warning | ABR | Clark, Codington, Day | 4 hr |
| Sep 20, 6:42 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 33 min |
| Sep 20, 7:14 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 31 min |
| Sep 20, 7:27 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 33 min |
| Sep 20, 7:32 AM CDT | Severe Thunderstorm Warning | ABR | Day | 28 min |
| Sep 20, 7:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 17 min |
| Sep 20, 7:59 AM CDT | Severe Thunderstorm Warning | ABR | Day | 25 min |
| Sep 20, 10:44 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.